Alert archive / Wisconsin / Wind Chill Advisories in 2013

Wind Chill Advisory 1, NWS Green Bay, WI

January 19, 20138 counties in Wisconsin

NWS Green Bay, WI issued this wind chill advisory at Jan 19, 2013, 4:19 AM CST for 8 counties in Wisconsin. It took effect at Jan 20, 2013, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2013, 4:19 AM CST (10:19 UTC)
In effect from
Jan 20, 2013, 12:00 AM CST
Expired
Jan 20, 2013, 9:00 AM CST
In force
9 hr
Issued by
NWS Green Bay, WI

Counties Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Oneida County, WI, Portage County, WI, Vilas County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 136 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2013-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2013-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 4:09 AM CST, 10 minutes earlier.

Area forecast discussion, Jan 19, 4:09 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
409 AM CST SAT JAN 19 2013

.SHORT TERM...TODAY THROUGH SUNDAY...PCPN TRENDS...STRONG WINDS...
FALLING TEMPERATURES AND ASSOCIATED WIND ADVISORY/WIND CHILL/MARINE
HEADLINES ARE THE MAIN FCST CONCERNS.

CLIPPER LOW OVER NE ND/NW MN WILL TRACK THROUGH THE UPPER PENINSULA
OF MICHIGAN TODAY...AND DRAG AN ARCTIC COLD FRONT THROUGH THE FCST
AREA THIS AFTERNOON. SCT SNOW SHOWERS SEEN OVER THER MN ARROWHEAD
AND FAR NW WI SHOULD BRUSH THROUGH NORTHERN WI THIS MORNING...AND
ADDITIONAL SNOW SHOWERS WILL ACCOMPANY THE COLD FRONT THIS AFTERNOON.
ALTHOUGH MOISTURE IS LACKING WITH THIS SYSTEM...VERY STG DYNAMICS
ASSOC WITH A STG S/W TROF...THE LFQ OF AN UPPER LEVEL JET...DEEP
MID-LEVEL FRONTOGENTIC FORCING AND STEEP 850-700 MB LAPSE RATES
WILL HELP GENERATE SCT MODERATE SNOW SHOWERS ALONG THE FRONT THIS
AFTERNOON. THIS COULD END UP BEING A HISA (HIGH IMPACT SUB-ADVISORY)
EVENT...AS LOCALLY POOR VISIBILITIES WILL LIKELY OCCUR...AND WET
ROADS WILL QUICKLY FREEZE AS TEMPERATURES PLUMMET BEHIND THE
FRONT LATE THIS AFTERNOON. PLAN TO ISSUE AN SPS LATER ON IN THE SHIFT
TO HIGHLIGHT THIS THREAT. HAVE MAINTAINED LIKELY POPS ACROSS NC
WI FOR THIS AFTERNOON...WHERE MOST PLACES SHOULD PICK UP AN INCH OR
SO OF SNOW THIS AFTERNOON...WITH LOCALLY HIGHER AMOUNTS IN VILAS
COUNTY.

PCPN TRENDS WILL TRANSITION TO MORE OF A TYPICAL NW FLOW LAKE EFFECT
PATTERN TONIGHT INTO SUNDAY. THE SETUP IS NEVER PERFECT FOR BIG
ACCUMS...AS THE WIND TRAJECTORY IS BIT TOO WESTERLY AT TIMES...STG
SUBSIDENCE OCCURS AT TIMES...AND LLVL TEMPS BECOME TOO COLD FOR
DENDRITES BY MID-EVENING TONIGHT. PLAN TO MENTION ADDITIONAL
ACCUMS OF 1 TO 3 INCHES IN VILAS COUNTY TONIGHT AND ANOTHER INCH
ON SUNDAY.

STG CAA AND SUBSIDENCE IN THE WAKE OF THE FRONT...COMBINED WITH
925 MB WINDS 40-45 KTS/850 MB WINDS OF 45-55 KT...AND STEEP LLVL
LAPSE RATES...SHOULD RESULT IN WIND GUSTS TO 45 TO 50 MPH ACROSS
MOST OF C/EC WI AND THE LAKESHORE LATE THIS AFTERNOON AND TONIGHT.
HAVE ISSUED A WIND ADVISORY FOR THIS AREA. THE WINDS WILL SUBSIDE
A BIT OVERNIGHT...BUT THE COMBINATION OF WIND/TEMPS WILL PRODUCE
WIND CHILLS AS COLD AS -25 OVER MUCH OF NC/C WI OVERNIGHT INTO
SUNDAY MORNING. HAVE ISSUED A WIND CHILL ADVISORY FOR THAT AREA.

.LONG TERM...SUNDAY NGT THRU NEXT FRI. THE MAIN STORY FOR THE
FIRST PART OF THE EXTENDED FCST TO BE THE ARCTIC BLAST WHICH WL
SETTLE OVER THE REGION WITH THE COLDEST AIR THIS WINTER SEASON.
NOT UNTIL THE WRN CONUS UPR RDG BREAKS DOWN AT MID-WEEK WL THE
ARCTIC AIR BEGIN TO LEAVE WI...TO QUICKLY BE FOLLOWED BY A
RELATIVELY STRONG/FAST-MOVING SHORTWAVE TROF ACROSS THE NRN TIER
OF STATES. THIS SYSTEM WOULD IMPACT NE WI THU-THU NGT AND BRING
THE NEXT CHC FOR MEASURABLE SNOW. TEMPS BY LATE IN THE WORK WEEK
SHOULD AT LEAST APPROACH NORMAL ALTHO ANOTHER COOL DOWN IS HINTED
AT BY THE MDLS FOR NEXT WEEKEND.

ARCTIC AIR WL CONT TO POUR INTO THE GREAT LAKES SUNDAY NGT WITH 8H
TEMPS OVER NW WI APPROACHING -30C. THE PRESSURE GRADIENT IS STILL
FAIRLY TIGHT BETWEEN THE DEPARTED CLIPPER OVER SE CANADA AND STRONG
HI PRES OVER THE NRN/CNTRL PLAINS. EXPECT TO SEE WIND CHILL
HEADLINES TO BE ISSUED WITH MIN TEMPS RANGING FROM THE MID-TEENS
BELOW ZERO N-CNTRL TO AROUND ZERO LAKESIDE...COUPLED WITH W-NW
WINDS AROUND 10 MPH...TO SEND WIND CHILLS INTO THE -20 TO -32
DEGREE RANGE. THESE W-NW WINDS ARE NOT A FAVORABLE TRAJ FOR HEAVY
LAKE EFFECT SNOW SHWRS OVER VILAS CNTY...HOWEVER ANTICIPATE SEEING
AT LEAST SCT SNOW SHWR ACTIVITY REACH THE FAVORED SNOWBELT AREAS
OF THE CNTY WITH PERHAPS UP TO AN INCH OF ACCUMULATION.

LITTLE CHANGE EXPECTED SYNOPTICALLY SPEAKING HEADED INTO MON WITH
THE NW FLOW ALOFT AND THE ARCTIC AIR MASS LOCKED IN OVER THE
REGION. THE BETTER LAKE EFFECT SNOW WL CONT TO FAVOR NW/ERN 1/3 OF
UPR MI WITH ONLY SCT ACTIVITY AFFECTING VILAS CNTY. TEMPS WL
REMAIN THE BIG STORY AS MUCH OF N-CNTRL AND CNTRL WI WL NOT GET
OUR OF THE NEGATIVE NUMBERS (GENERALLY ZERO TO 5 BELOW). ON TOP OF
THE VERY COLD TEMPS WL BE A SUSTAINED W-NW WIND OF 10 TO 20 MPH
WHICH WOULD PLACE WIND CHILL READINGS AT -20 DEGS OR COLDER FOR
ALMOST THE ENTIRE FCST AREA...THUS HEADLINES BY NEED TO BE
EXTENDED RIGHT THRU MON.

THE AREA OF HI PRES IS FCST TO EXTEND FROM THE UPR MS VALLEY TO
THE OZARKS MON NGT WITH WINDS BACKING A BIT MORE TO A 280 OR 290
DEGREE DIRECTION WHICH IS EVEN MORE OF AN UNFAVORABLE TRAJ TO
BRING LAKE EFFECT INTO VILAS CNTY...THUS AM NOT EXPECTING MUCH (IF
ANY ACCUMULATION). THERE WL BE SOME WIND THRU THE NGT WHICH WOULD
HELP TO PREVENT TEMPS FROM COMPLETELY FREE-FALLING. EVEN SO...MON
NGT APPEARS TO BE THE COLDEST NGT WITH READINGS DROPPING TO NEAR
20 BELOW ZERO N-CNTRL...AROUND 5 BELOW ZERO ALONG THE LK MI
SHORELINE. ADD IN SOME WIND AND WE ARE LOOKING AT ADDITIONAL WIND
CHILL HEADLINES FOR ALL OF NE WI. THE HI PRES FINALLY REACHES THE
WRN GREAT LAKES REGION ON TUE WHICH SHOULD ALLOW FOR WINDS TO
LIGHTEN UP (GENERALLY IN THE 5-10 MPH RANGE). THIS SFC HI DOES NOT
HAVE A LOT OF DRY AIR WITH IT AS FCST SOUNDINGS INDICATE SEVERAL
LAYERS OF MOISTURE...THUS PARTLY SUNNY SKIES WOULD BE THE BEST
CASE SCENARIO. MAX TEMPS WL AGAIN STRUGGLE TO REACH ZERO...ESPECIALLY
AFTER THE BITTERLY COLD START TO THE DAY. MAY NEED TO TAKE VALUES
DOWN A DEGREE OR TWO FROM THE PREVIOUS FCST.

CHANGES IN THE OVERALL SYNOPTIC PATTERN BEGINS TUE NGT AS THE WRN
CONUS UPR RDG STARTS TO MOVE TOWARD THE ROCKIES AND WEAKEN A BIT.
ONE MORE VERY COLD NGT ANTICIPATED ACROSS NE WI WITH THE SFC HI
PRACTICALLY OVERHEAD (THUS LIGHT WINDS). LOOK FOR MIN TEMPS TO
RANGE FROM 10 BELOW TO 15 BELOW NORTH TO AROUND ZERO LAKESIDE.
SOME MODERATION IN TEMPS IS EXPECTED ON WED AS THE SFC HI SHIFTS
TO OUR EAST ALLOWING WINDS TO BACK W-SW AND THE CORE OF THE UPR
TROF PULLS FARTHER EAST. IN ADDITION...THE UPR RDG QUICKLY BREAKS
DOWN OVER THE ROCKIES ALLOWING FOR SOME MILDER PACIFIC AIR TO
BEGIN MOVING INTO THE CNTRL CONUS.

SINCE THE MEAN FLOW TO BECOME LESS AMPLIFIED WITH THE BREAK DOWN
OF THE UPR RDG...THIS WL ALLOW FOR A PACIFIC SYSTEM TO RACE EWD
ACROSS THE CONUS WED NGT INTO FRI. AS ONE WOULD EXPECT...THE MDLS
ARE HAVING SERIOUS TIMING ISSUES WITH THIS SYSTEM...AS WELL AS THE
TRACK OF THE ACCOMPANYING SFC LOW. SIMPLY TAKING A ROUGH AVERAGE
OF THE MDLS WOULD FAVOR THIS SYSTEM AFFECTING NE WI DURING THE THU-
THU NGT TIME FRAME WITH SOME MEASURABLE SNOW. AMOUNTS COULD BE
LIMITED DUE TO THE SPEED OF THE SYSTEM OVERALL...BUT WAY TOO EARLY
TO DETERMINE SNOW EXTENT JUST YET. TEMPS ARE PROGGED TO WARM INTO
THE TEENS TO LWR 20S FOR BOTH THU AND FRI...BUT THERE ARE SIGNS OF
ANOTHER UPR RDG BUILDING ACROSS THE WRN CONUS TOWARD NEXT WEEKEND
WHICH COULD DUMP ANOTHER COLD AIR MASS INTO THE GREAT LAKES. THIS
AIR MASS WHILE COLD...WL NOT BE ANYTHING COMPARED TO THE IMPENDING
ARCTIC BLAST FROM EARLIER IN THE WEEK.
&&

.AVIATION...LOW CLOUDS REMAINED ACROSS FAR NORTHERN WI EARLY THIS
MORNING...AND SCT SNOW SHOWERS WILL LIKELY IMPACT THAT AREA THIS
MORNING. HOWEVER...THE BIGGEST AVIATION HAZARDS WILL ACCOMPANY AN
ARCTIC COLD FRONTAL PASSAGE THIS AFTERNOON. SCT SNOW SHOWERS WILL
DEVELOP ALONG THE FRONT...WITH LOCAL VSBYS BLO 1SM. IN ADDITION...
STRONG WEST WINDS WILL DEVELOP LATE THIS AFTERNOON AND TONIGHT...
WITH GUSTS TO 35 TO 45 KTS...HIGHEST ACROSS C/EC WI AND ALONG THE
LAKESHORE. LAKE EFFECT SNOW SHOWERS WILL DEVELOP IN NC WI LATER
TODAY INTO TONIGHT...ESPECIALLY ACROSS VILAS COUNTY.
&&

.MARINE...HAVE CANCELLED THE SMALL CRAFT ADVISORY EARLY THIS
MORNING...AND ISSUED A GALE WARNING FOR LATE THIS AFTERNOON AND
TONIGHT. WEST TO NORTHWEST GALE FORCE GUSTS WILL INCREASE TO 45
KTS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST SUNDAY FOR
WIZ031-037>039-045-048-049.

WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY FOR
WIZ022-040-050.

WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
FOR WIZ030-035-036.

WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST SUNDAY FOR
WIZ005-010-011-018-019-030-035-036.

&&

KIECKBUSCH/KALLAS
Hazardous weather outlook, Jan 18, 2:51 PM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
251 PM CST FRI JAN 18 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
251 PM CST FRI JAN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN ALBERTA CLIPPER IS FORECAST TO MOVE THROUGH NORTHERN SECTIONS
OF THE REGION SATURDAY INTO SATURDAY EVENING. IT SHOULD BRING AN
INCH OR TWO OF SNOW TO NORTHERN WISCONSIN.

ARCTIC AIR WILL BEGIN TO ARRIVE SUNDAY AND REMAIN THROUGH THE
MIDDLE OF NEXT WEEK. WIND CHILL ADVISORIES OR WARNINGS WILL
LIKELY BE NECESSARY MONDAY AND TUESDAY.

ARCTIC AIR MOVING OVER THE WARMER WATERS OF LAKE SUPERIOR WILL
BRING SEVERAL ROUNDS OF LAKE EFFECT SNOW SHOWERS TO VILAS COUNTY
FROM SATURDAY NIGHT THROUGH AT LEAST MONDAY NIGHT. WHILE HEAVIER
ACCUMULATIONS SHOULD REMAIN NORTH OF THE MICHIGAN BORDER...THE
FAVORED SNOWBELT AREAS OF VILAS COUNTY COULD PICK UP SEVERAL
INCHES OF ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-192100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
251 PM CST FRI JAN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SOUTH TO SOUTHWEST WINDS MAY GUST TO 25 TO 30 KNOTS AT TIMES THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE PASSAGE OF AN ARCTIC COLD FRONT WILL LIKELY LEAD TO NORTHWEST
GALES FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING.

RDM/MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:27 AM CSTWind AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marathon and 7 more23 hr
Jan 19, 4:42 AM CSTGale WarningGRB23 hr
Jan 19, 3:04 PM CSTHeavy Freezing Spray WarningGRB13 hr

Nearby

Wind Chill Advisories in Wisconsin, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.